MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG BIOPSY NEEDLE

COOK IRELAND LTD ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG BIOPSY NEEDLE
Model Number G31520
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2025
Type of Reportable Event Malfunction
Event or Problem Description
The case was determined to be reportable on 18 jul 2025 based on the following engineering input after the lab evaluation: "if a distal kink or break had been present, the issue could have been attributed to use error.However, since only a proximal break is evident, this complaint will be assessed as a proximal needle break.User was conducting eus pancreas, puncture pancreas body for first attempt, then slowly retracted the needle but found out no cell obtained.User retracted the needle from endoscope working channel, then re-installed the needle onto endoscope while encountered resistance during inserting into endoscope.User found out the needle kink and changed to another one to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.1.Can the following be confirmed with the customer? could you please clarify whether the needle was kinked at the proximal end, the distal end, or both? the images suggest that kinks may be present at both locations.Proximal end.2.The images show that the needle has been separated from the handle.Can you confirm when this separation occurred during the procedure? after first biopsy user retracted the device from endoscope.3.Was gaining access to the target site difficult? no.4.Was puncture of the targeted site difficult? no.5.Was force required on insertion of device into scope? no.6.Was resistance felt while inserting the device through the scope? no.7.Was the device used in a tortuous position? yes.8.Was force required to remove the device? no.9.Were any other defects (other than the complaint issue) observed on the delivery system (e.G., kinks) prior to return? (if yes, please specify what additional defect(s) were observed and where on the device this was observed) not answered.10.If the report involves a kink, bend, or break in the needle, where is this located on the device (handle end (proximal end) or patient end (distal end)? handle end, 11.Was force required on insertion of device into scope? no.12.If the device was kinked below the sheath extender, was the kink observed before inserting the device into the scope? no.13.When was the issued with the product noted? on advancement of the sheath/needle or on needle retraction? needle retraction.14.Was the endoscope in a flexed or twisted position at any time during the procedure? no.15.Was the stylet partially removed when advancing the needle into the target site? no.16.Was the syringe used during the procedure, after the stylet was removed? yes.17.Was difficulty experienced while retracting the needle? yes.18.Was it possible to be fully retract before removing the needle from the patient? yes.19.When the needle tip was advanced into the target site was the distal scope position adjusted so as to strain or flex the needle? no.
 
Additional Manufacturer Narrative
Device evaluation: 1 unit of lot: c2200196 of echo-19 was returned for evaluation opened in its original packaging.With the information provided, a physical examination and document-based investigation was conducted.Images provided by the customer show the device packaging and the needle detached from the handle just below the sheath extender.The device related to this occurrence underwent a laboratory evaluation on 15 jul 2025.On evaluation of the devices the following observations were made: visual inspection: device returned without stylet.Device returned with needle and sheath broke just below mlla.Functional inspection: sheath extender able to retract fully but unable to pass position 2.Needle handle unable to advance.Needle removed from the device and needle break observed just below sheath extender, needle handle able to advance without any issue.Reported failure was observed.Manufacturing records: prior to distribution, all echo-19 devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records for echo-19 of lot number: c2200196 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label: the notes section of the instructions for use, (ifu0101) which accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the precautions section instructs the user to "the stylet must be retracted (approximately 1 cm) from the luer fitting on the needle handle prior to puncture." there is evidence to suggest that the customer did not follow the instructions for use.As per update to the management of complaints procedure (d00348426 rev005) section 6.6.3, where information is reviewed and categorized as use related/off label use and where no adverse event is identified then no complaint is required.The issue of the stylet not being retracted prior to puncture is documented in the pms tracker and reviewed as part of post market surveillance.Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause could not be identified.However, a potential contributing factor may be related to user technique or device handling, wherein excessive angulation or bending of the needle during advancement may have occurred.This may have caused the proximal needle break below the sheath extender, as observed during the lab evaluation.The needle break likely prevented successful puncture on the first attempt, which explains the absence of cell collection.This also aligns with the needle advancement and retraction difficulties reported by the customer (as noted in additional questions 13,17 and the event description) and confirmed during the lab evaluation.Furthermore, the needle break may have led to deformation of the sheath, which was interpreted by the customer as a kink, as noted in the brief event description.A capa: (pr 217973) has been initiated to document and track the actions taken to investigate and to address breaking of the sheath at the sheath/sheath extender junction.All lots manufactured from the 10th/11th may 2022 have the capa improvements.A review took place to check the manufacture date of the lot related to this complaint and it was confirmed that it was manufactured after the corrective action being implemented.However, this kink is considered outside the scope of the capa.Confirmation of complaint: complaint is confirmed based on functional and visual inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the customer, the needle was kinked.Confirmed quantity of 1 device, confirmed used.Complaint is confirmed based on the functional and visual inspection.According to the initial report, the patient did not experience any adverse effects due to this occurrence.Investigation findings conclude that a definitive root cause could not be identified.However, a potential contributing factor may be related to user technique or device handling, wherein excessive angulation or bending of the needle during advancement may have occurred.This may have caused the proximal needle break below the sheath extender, as observed during the lab evaluation.The needle break likely prevented successful puncture on the first attempt, which explains the absence of cell collection.This also aligns with the needle advancement and retraction difficulties reported by the customer (as noted in additional questions 13,17 and the event description) and confirmed during the lab evaluation.Furthermore, the needle break may have led to deformation of the sheath, which was interpreted by the customer as a kink, as noted in the brief event description.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG BIOPSY NEEDLE
Manufacturer (Section D)
COOK IRELAND LTD
o'halloran rd
national technology park
limerick 00000
IE  00000
Manufacturer (Section G)
COOK IRELAND LTD
o'halloran rd
national technology park
limerick 00000
IE   00000
Manufacturer Contact
sinead o'leary
o'halloran rd
national technology park
limerick 00000
IE   00000
061334440
MDR Report Key22769653
Report Number3001845648-2025-00386
Device Sequence Number9120117
Product Code FCG
UDI-Device Identifier00827002315204
UDI-Public(01)00827002315204(17)270801(10)C2200196
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K210476
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG31520
Device Catalogue NumberECHO-19
Device Lot NumberC2200196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2025
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/16/2025
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2025
Initial Report FDA Received Date08/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age42 YR
Patient SexMale
Patient Weight68 KG